Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS San Diego, CA

August 12, 2017San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 12, 2017, 5:19 PM PDT for San Diego County, California. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 5:19 PM PDT (00:19 UTC)
Expired
Aug 12, 2017, 6:04 PM PDT
In force
45 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County San Diego County, CA

The radar

The San Diego radar (KNKX), 76 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:30 PM PDTTSTM WND DMG15 Ene Pine Valley, CAPROPERTY DAMAGE REPORTED IN CANEBRAKE TO CARPORTS AND ROOFS. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

244 
WUUS56 KSGX 130019
SVRSGX
CAC073-130115-
/O.NEW.KSGX.SV.W.0018.170813T0019Z-170813T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
519 PM PDT SAT AUG 12 2017

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  East central San Diego County in southwestern California...

* Until 615 PM PDT

* At 519 PM PDT, a severe thunderstorm was located over Hwy S2
  Vallecito Creek Rd, or 13 miles east of Mount Laguna, moving east
  at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hwy S2 Between Agua Caliente And Canebrake, Hwy S2 Vallecito Creek
  Rd, Hwy S2 Between Canebrake And Imperial County Line, Fish Creek
  Wash, Agua Caliente and Canebrake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3276 11631 3296 11631 3301 11610 3275 11611
TIME...MOT...LOC 0019Z 262DEG 9KT 3289 11622 

HAIL...1.00IN
WIND...60MPH
 
$$

JMB
2 follow-up statements
617 
WWUS56 KSGX 130036
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
536 PM PDT SAT AUG 12 2017

CAC073-130115-
/O.CON.KSGX.SV.W.0018.000000T0000Z-170813T0115Z/
San Diego CA-
536 PM PDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR EAST CENTRAL SAN DIEGO COUNTY...

At 536 PM PDT, a severe thunderstorm was located over Hwy S2
Vallecito Creek Rd, or 13 miles northwest of Ocotillo, moving
southeast at 10 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Hwy S2 Between Agua Caliente And Canebrake, Hwy S2 Vallecito Creek
Rd, Hwy S2 Between Canebrake And Imperial County Line, Fish Creek
Wash, Agua Caliente and Canebrake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3276 11631 3296 11631 3301 11610 3275 11611
TIME...MOT...LOC 0036Z 294DEG 7KT 3285 11618 

HAIL...1.25IN
WIND...70MPH
 
$$

JMB
200 
WWUS56 KSGX 130104
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
604 PM PDT SAT AUG 12 2017

CAC073-130113-
/O.CAN.KSGX.SV.W.0018.000000T0000Z-170813T0115Z/
San Diego CA-
604 PM PDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3276 11631 3296 11631 3301 11610 3275 11611
TIME...MOT...LOC 0054Z 262DEG 9KT 3286 11610 

$$

JMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:08 PM PDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 12, 1:08 PM PDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
108 PM PDT Sat Aug 12 2017

.SYNOPSIS...
A developing low pressure trough near the West Coast early next week
will bring a dry and stable west flow aloft, with gusty westerly
winds across the mountains and deserts. The increasing onshore flow
will build the marine layer, for cooler days as low clouds spread
well inland each morning. High pressure returns for the latter half
of the week, bringing warmer, but continued dry weather. Daytime
temperatures will be below average early this coming week, followed
by a return to average Summer conditions for the remainder of the
week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At midday, marine stratus was holding along the beaches of Orange
and northern San Diego County. Just inland it was clear up to the
mountains where a few cu were popping over the highest terrain in
the heat of the afternoon. The sfc pressure gradients was trending
weakly onshore but winds were light with only a few sites reporting
gusts over 20 MPH.

Based on the sfc observations and satellite data, a significant
amount of moisture remains over the mountains of San Diego County
and the lower deserts. The latest HRRR also has generated convection
in the San Diego County Mtns/deserts later today. With that in mind,
slight chance POPS will remain in the forecast through today. For
the remainder of the CWA it will be dry with marine layer clouds
reforming rapidly inland again tonight.

The last vestiges of monsoonal moisture will be shunted east of the
area through Sunday as westerly flow aloft increases in association
with a digging longwave trough over the West. The trough will reach
peak amplification over SoCal on Tue before retreating to the NE
through early Thu. High pressure will then fill the void aloft,
resulting in warming through Fri. A dry W-SW flow will prevail aloft
through this period, limiting any chance for a resurgence of the
monsoon over SoCal. Meanwhile, onshore flow at the sfc will maintain
the marine layer with periods of night/morning low clouds/fog over
coastal and western valley areas. Temperatures will be below average
to begin the new week, then trend back to around average into the
weekend.

Looking ahead to next weekend and beyond...The 12Z ECMWF/GFS/CMC
operational solutions have a return of weak troughing along the West
Coast. This favors near, to slightly below average daytime temps,
and keeps any chance for a sustained monsoonal push remote. All
things considered, this has been a rather nice stretch of weather
for mid August, and it looks like it will continue.

&&

.AVIATION...
122006Z...Coast/Valleys...Through 13/0300 UTC, P6SM vis and SKC,
except BKN clouds 1000-1800 ft msl lingering within 3 sm of portions
of the coast. 13/0300-1400 UTC, stratus re-developing and moving
inland 15-25 sm, with bases around 800-1300 ft msl, tops around 1400-
1800 ft msl, and areas of vis AOB 5 sm. Forecast marine layer
inversion strength of around 8 deg C at 13/1200 UTC.

Mountains/Deserts...SCT-BKN CU/TCU and possibly some isol SHRA/TSRA
over the San Diego/Riverside county mountains and San Diego county
deserts during the through 13/0200 UTC, with bases around 8000 ft
msl and CB tops to 30000-35000 ft msl. Otherwise, P6SM vis and
mostly SKC through Sunday morning.

&&

.MARINE...
No hazardous marine weather expected through Thursday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...Harrison

In the hours before

Special weather statement, Aug 12, 4:36 PM PDT, 43 minutes before
Special Weather Statement
National Weather Service San Diego CA
436 PM PDT SAT AUG 12 2017

CAZ058-062-130030-
San Diego County Mountains CA-San Diego County Deserts CA-
436 PM PDT SAT AUG 12 2017

...SPECIAL WEATHER STATEMENT...

At 434 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Fish Creek Wash to
near Hwy S2 Between Agua Caliente And Canebrake. Movement was nearly
stationary.

Half inch hail and winds in excess of 30 mph will be possible with
these storms. Very heavy rain is also likely and could eventually
lead to flooding of the fish creek drainage. Stay alert for possible
weather warnings if these thunderstorm cells hold together.

Locations impacted include...
I-8 Between Boulevard And Imperial County Line, Hwy 78 Between S2 And
Borrego Springs Rd, Hwy 78 Between Borrego Springs Rd And Ocotillo
Wells, I-8 Between Pine Valley And Boulevard, southeastern Mount
Laguna, Borrego Springs, Hwy S2 Vallecito Creek Rd, Hwy S2 Between
Canebrake And Imperial County Line, Ocotillo Wells, Hwy S2 Between
Agua Caliente And Canebrake, Fish Creek Wash and Boulevard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3317 11635 3328 11608 3308 11608 3307 11610
      3262 11611 3259 11652
TIME...MOT...LOC 2334Z 337DEG 7KT 3303 11623 3288 11633

JMB

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:20 PM PDTFlash Flood WarningSGXSan Diego3 hr

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.